Absence of cardiac toxicity of zidovudine in infants. Pediatric Pulmonary and Cardiac Complications of Vertically Transmitted HIV Infection Study Group

Division of Pediatric Cardiology, University of Rochester Medical Center and Children's Hospital at Strong, University of Rochester School of Medicine and Dentistry, NY 14642, USA.
New England Journal of Medicine (Impact Factor: 55.87). 10/2000; 343(11):759-66. DOI: 10.1056/NEJM200009143431102
Source: PubMed


Perinatal exposure to zidovudine may cause cardiac abnormalities in infants. We prospectively studied left ventricular structure and function in infants born to mothers infected with the human immunodeficiency virus (HIV) in order to determine whether there was evidence of zidovudine cardiac toxicity after perinatal exposure.
We followed a group of infants born to HIV-infected women from birth to five years of age with echocardiographic studies every four to six months. Serial echocardiograms were obtained for 382 infants without HIV infection (36 with zidovudine exposure) and HIV-58 infected infants (12 with zidovudine exposure). Repeated-measures analysis was used to examine four measures of left ventricular structure and function during the first 14 months of life in relation to zidovudine exposure.
Zidovudine exposure was not associated with significant abnormalities in mean left ventricular fractional shortening, end-diastolic dimension, contractility, or mass in either non-HIV-infected or HIV-infected infants. Among infants without HIV infection, the mean fractional shortening at 10 to 14 months was 38.1 percent for those never exposed to zidovudine and 39.0 percent for those exposed to zidovudine (mean difference, -0.9 percent; 95 percent confidence interval, -3.1 percent to 1.3 percent; P=0.43). Among HIV-infected infants, the mean fractional shortening at 10 to 14 months was similar in those never exposed to zidovudine (35.4 percent) and those exposed to the drug (35.3 percent) (mean difference, 0.1 percent; 95 percent confidence interval, -3.7 percent to 3.9 percent; P=0.95). Zidovudine exposure was not significantly related to depressed fractional shortening (shortening of 25 percent or loss) during the first 14 months of life. No child over the age of 10 months had depressed fractional shortening.
Zidovudine was not associated with acute or chronic abnormalities in left ventricular structure or function in infants exposed to the drug in the perinatal period.

Download full-text


Available from: Kirk A Easley, Nov 15, 2015
  • Source
    • "Long-term use of nucleoside reverse transcriptase inhibitors (NRTIs) has been associated with mitochondrial toxicity that includes skeletal muscle and cardiac wasting (Beach, 1998; Dalakas et al., 1990; Lewis and Dalakas, 1995), elevated serum lactic acid (Brinkman, 2001; Gerard et al., 2000), abnormal oxidative phosphorylation (OXPHOS) enzyme activity (Mhiri et al., 1991; Tomelleri et al., 1992), and abnormal alterations in the quantity of mitochondrial (mt) DNA (Dagan et al., 2002; Lewis and Dalakas, 1995). In HIV-1–uninfected NRTIexposed infants, because few abnormal clinical findings were reported at birth or during the early years of life (Brogly et al., 2007; Caselli et al., 2000; Culnane et al., 1999; Hanson et al., 1999; Lipshultz et al., 2000; Mofenson and Munderi, 2002; Newschaffer et al., 2000; Tuomala et al., 2002), it was generally assumed that in utero exposures were of insufficient duration to compromise the mitochondrial integrity of the fetus. However, that premise was reconsidered when two children born to mothers receiving Zidovudine (AZT) and Lamivudine (3TC) during pregnancy (Blanche et al., 1999) died at about 1 year of age from severe mitochondrial toxicity. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Mitochondrial compromise has been documented in infants born to women infected with the human immunodeficiency virus (HIV-1) who received nucleoside reverse transcriptase inhibitor (NRTI) therapy during pregnancy. To model these human exposures, we examined mitochondrial integrity at birth and 1 year in brain cortex and liver from offspring of retroviral-free Erythrocebus patas dams-administered human-equivalent NRTI doses for the last half (10 weeks) of gestation. Additional infants, followed for 1 year, were given the same drugs as their mothers for the first 6 weeks of life. Exposures included: no drug, Zidovudine (AZT), Lamivudine (3TC), AZT/3TC, AZT/Didanosine (ddI), and Stavudine (d4T)/3TC. In brain and liver, oxidative phosphorylation (OXPHOS) enzyme activities (complexes I, II, and IV) showed minimal differences between unexposed and NRTI-exposed offspring at both times. Brain and liver mitochondria from most NRTI-exposed patas, both at birth and 1 year of age, contained significant (p < 0.05) morphological damage observed by electron microscopy (EM), based on scoring of coded photomicrographs. Brain and liver mitochondrial DNA (mtDNA) levels in NRTI-exposed patas were depleted significantly in the 3TC and d4T/3TC groups at birth and were depleted significantly (p < 0.05) at 1 year in all NRTI-exposed groups. In 1-year-old infants exposed in utero to NRTIs, mtDNA depletion was 28.8-51.8% in brain and 37.4-56.5% in liver. These investigations suggest that some NRTI-exposed human infants may sustain similar mitochondrial compromise in brain and liver and should be followed long term for cognitive integrity and liver function.
    Toxicological Sciences 11/2010; 118(1):191-201. DOI:10.1093/toxsci/kfq235 · 3.85 Impact Factor
  • Source
    • "Most of these cases have been associated with d4T therapy. However, the experience with AZT and mitochondrial myopathy (Simpson et al, 1993) urges caution in accepting such theories until well-controlled trials with adequate control groups clearly separate the effects of the presumed toxic drug from that of HIV or other confounds, which may result in similar clinical syndromes (Lipshultz et al, 2000). The author is investigating these issues further in prospective studies. "
    [Show abstract] [Hide abstract]
    ABSTRACT: A variety of peripheral neuropathies are associated with human immunodeficiency virus (HIV) infection. Although the incidence of certain forms of neuropathy is increased in HIV infection, in other cases, the association may be fortuitous. Different forms of peripheral neuropathy occur with increased frequency at particular stages of HIV disease. For example, inflammatory demyelinating neuropathy (IDP) is often the first manifestation of HIV disease, when CD4 lymphocyte counts are relatively high. As immunosuppression progresses and HIV viral load becomes uncontrolled, the incidence of distal symmetrical polyneuropathy (DSP) increases. In advanced stages of HIV disease (CD4 count <50 cells/mm(3)), patients may develop opportunistic cytomegalovirus (CMV) nerve infection, which can present as progressive polyradiculopathy (PP) or mononeuropathy multiplex (MM). In addition to the neuromuscular disorders caused by HIV and its concomitant immunosuppression, the use of antiretroviral (ARV) drugs and other therapeutic agents in HIV disease is frequently limited by neuromuscular side effects. This paper will review the symmetrical forms of polyneuropathy that occur in association with HIV infection and nucleoside analogue therapy. The clinical, electrophysiologic, and pathologic features of these disorders will be described along with a discussion of theories of pathogenesis and results of treatment to date.
    Journal of NeuroVirology 01/2003; 8 Suppl 2(2):33-41. DOI:10.1080/13550280290167939 · 2.60 Impact Factor
  • Source
    • "AZT CM may not be a key finding in neonates treated with AZT but remains a controversial issue. In large-scale studies of pediatric patients with AIDS and of neonates treated with AZT both in utero and perinatally , Lipshultz and colleagues (1992, 2000) reported that impaired cardiac function was not attributed to AZT. Myocardial biopsy findings were absent in any of those reported studies. "

    Laboratory Investigation 07/2001; 81(6):777-90. DOI:10.1038/labinvest.3780288 · 3.68 Impact Factor
Show more